Utah, 2003

Flash Flood in Utah, August 14, 2003

August 14, 2003 · NWS GJT · 1 event in 1 county or zone

Flash flood waters caused Cottonwood Wash to exceed its banks by 2 feet in depth and extend 40 feet beyond the banks of the drainage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Flash flood waters caused Cottonwood Wash to exceed its banks by 2 feet in depth and extend 40 feet beyond the banks of the drainage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 14, 1:45 PM MST, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 14, 1:45 PM MST, 6 hours 45 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT THU AUG 14 2003

...CORRECTED FOR TIME ABOVE...
SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY NIGHT)...
CONVECTIVE ACTIVITY CONSIDERABLY LESS THAN PREVIOUSLY THOUGHT SO FAR
THIS AFTERNOON.  NOT ONE LIGHTNING STRIKE WITHIN OUR FORECAST AREA
THROUGH 20Z.  DRYING OVER NORTHWEST COLORADO WAS EXPECTED AS THE
FLOW ALOFT BECOMES NORTHEASTERLY IN ADVANCE OF INVERTED TROUGH AXIS
MOVING INTO NEW MEXICO AND COLORADO.  SURFACE DEW POINTS REMAIN
AROUND 50F THROUGHOUT ENTIRE FORECAST AREA...AND SOME CONVECTIVE
TOWERS CAN BE OBSERVED ON SATELLITE IMAGES...NOTABLY OVER THE UINTA
AND SAN JUAN MOUNTAINS...AND TAVAPUTS.  EXPECT STORMS TO EVENTUALLY
DEVELOP BUT AREAL COVERAGE WILL BE GENERALLY ISOLATED NORTH OF I70...
AND SCATTERED COVERAGE ACROSS THE SOUTHERN ZONES.  SUFFICIENT SHEAR
THAT ANY MOUNTAIN TOP CONVECTION WILL DRIFT OVER THE VALLEYS BEFORE
CELLS COLLAPSE.  FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO...THE FLOW
IS EXPECTED TO BECOME SOUTHERLY AND ADVECT SOME MOISTURE THIS
EVENING.  WILL KEEP ISOLATED SHOWERS AND THUNDER ONGOING THROUGH THE
NIGHT THERE.

DRIER NORTHEAST FLOW BECOMES MORE EVIDENT ON FRIDAY ACROSS THE
NORTHERN ZONES.  IF THE MESOETA IS CORRECT...IT WILL BE A SUNNY
NEARLY CLOUDLESS DAY.  GIVEN ALMOST SEVERE CLEAR CONDITIONS
UPSTREAM...OVER EASTERN WYOMING AND NORTHEAST COLORADO...THIS MAY NOT
BE A BAD IDEA...SO WILL GO ALONG WITH IT.  SURFACE DEW POINTS SHOULD
MODERATE SOME IN THE NORTHERN VALLEYS...AND THAT WILL LOWER
CONVECTIVE POTENTIAL CONSIDERABLY.  DIFFERENT SITUATION FOR SOUTHWEST
COLORADO AND PARTS OF EASTERN UTAH...WHERE SOUTHERLY LOW LEVEL FLOW
WILL KEEP SOME MOISTURE IN PLACE.  EVEN THERE...THE MID LEVELS WILL
BE DRIER THAN PREVIOUS DAYS...SO HEAVY SHOWER POTENTIAL WILL BE
MINIMAL...BUT SUFFICIENT CONVECTIVE POTENTIAL TO KEEP AREAL COVERAGE
OF THUNDER IN THE CHANCE (OR SCATTERED) RANGE.

TEMPERATURE-WISE...A BREAK FROM THE CURRENT VERY WARM TO HOT VALUES
THAT HAVE BECOME A DAILY OCCURRENCE THIS SUMMER.  THE INVERTED
TROUGH SUPPRESSES H7 TEMPERATURES BY ABOUT 3-5C LOWER THAN TODAY.
THE GFS MOS GUIDANCE GETS A BIT CARRIED AWAY BECAUSE IT HAS HIGHER
RELATIVE HUMIDITIES RESULTING IN EVAPORATIVE COOLING.  BELIEVE THAT
THE ETA HAS THE BETTER TREND WITH ITS HIGHER VALUES...AND HAS BETTER
VERIFICATION IN RECENT DAYS.  EVEN SO...MOST AREAS WILL NOT BREAK
90F FRIDAY AFTERNOON...WITH 70S IN THE HIGH COUNTRY.  FRISBIE

MID-TERM DISCUSSION (SATURDAY-MONDAY)...
UPPER LOW OVER THE SOUTHWEST DRIFTS NORTHWARD OVER ABOUT UT IN
SAT-SUN TIME FRAME. SHOULD BE FAR ENOUGH WEST THOUGH TO LET SOUTHERLY
FLOW BRING MOISTURE NORTHWARD ACROSS THE FORECAST AREA. WILL BOOST
POPS TO HIGH CHANCE CATEGORY FOR THE SRN/CNTL MTNS SAT WITH MOIST
UNSTABLE AIRMASS IN PLACE AND SOME LOW LEVEL CONVERGENCE SHOWN.
CLOUDS LIKELY TO LIMIT SFC HEATING ON SOMEWHAT ON SUNDAY...WILL
CONTINUE WITH CHANCE POPS HIGHEST IN THE SRN/CNTL MTNS. 700 MB FLOW
STILL LOOKS PRETTY WEAK...SO SLOW MOVING STORMS ANTICIPATED.

ETA/GFS DISAGREE ON HANDLING CLOSED LOW CURRENTLY OFF THE WEST
COAST...WITH ETA SLOWER BRINGING IT INLAND MON. MEDIUM RANGE MODELS
ALSO DIVIDED ON PROGRESSIVENESS OF THE PATTERN. WILL RAISE THE MTN
POPS TO CHANCE CATEGORY FOR MONDAY FIGURING CONTINUED MOISTURE IN
PLACE AND REMNANTS OF INVERTED TROUGH IN THE VICINITY.

(TUESDAY-THURSDAY)...CONFIDENCE NOT HIGH IN PATTERN EVOLUTION...AND
HANDLING OF SHORTWAVE MOVING ACROSS THE NORTH. LATEST GFS NOW MORE
PROGRESSIVE THAN ITS PREV RUN...THUS LESS RIDGING WED-THU. WITH
THIS UNCERTAINTY...NO CHANGES ATTM WITH THUNDERSTORMS DEVELOPMENT
MAINLY DIURNAL OVER THE MOUNTAINS. TEMPS SHOULD RISE STEADILY THROUGH
THE PERIOD.   JAD

.GJT...NONE.
Hazardous weather outlook, Aug 14, 4:45 AM MST, 15 hours 45 minutes before
COZ001>014-017>023-UTZ022>025-027>029-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE SOUTHERN AND
PORTIONS OF THE CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN
COLORADO TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER
THE LOWER ELEVATIONS AND HIGHER TERRAIN OF THE NORTH THROUGH TONIGHT.
LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER
THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH
AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES
IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET
FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...
ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

In the hours before

Local storm report, Aug 14, 3:00 PM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0400 PM MDT THU AUG 14 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    CORTEZ                    CO   1.00 IN HAIL
08/14/03   MONTEZUMA

SM
Local storm report, Aug 14, 5:58 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0658 PM MDT THU AUG 14 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    CORTEZ                    CO   1.25 IN HAIL
08/14/03   MONTEZUMA

0344 PM    CORTEZ                    CO   0.88 IN HAIL
08/14/03   MONTEZUMA

0345 PM    CORTEZ                    CO   1.00 IN HAIL
08/14/03   MONTEZUMA

0440 PM    5 E MANCOS                CO   0.75 IN HAIL
08/14/03   MONTEZUMA                      ACCUMULATED 2 INCHES DEEP
                                          ON HIGHWAY 160 CAUSING
                                          VEHICLE ACCIDENTS.

0620 PM    9 NW CORTEZ               CO   1.00 IN HAIL
08/14/03   MONTEZUMA

0625 PM    8 W DELTA                 CO   FUNNEL CLOUD
08/14/03   DELTA

SM

The radar

The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
August 14, 8:30 PM MST to 10:00 PM MST
Where
San Juan County, Bluff
Reported by
TRAINED SPOTTER
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375077.